Alert archive / Louisiana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 123, NWS Shreveport, LA

May 9, 2021Jackson Parish, Lincoln Parish, Ouachita Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at May 9, 2021, 12:56 PM CDT for Jackson Parish, Lincoln Parish, Ouachita Parish, Louisiana. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2021, 12:56 PM CDT (17:56 UTC)
Expired
May 9, 2021, 1:45 PM CDT
In force
49 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson Parish, LA, Lincoln Parish, LA, Ouachita Parish, LA

The radar

The Shreveport radar (KSHV), 141 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 12:56 PM CDTHAIL 1Hodge, LA
May 9, 12:58 PM CDTHAIL 1Quitman, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WUUS54 KSHV 091756
SVRSHV
LAC049-061-073-091845-
/O.NEW.KSHV.SV.W.0123.210509T1756Z-210509T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
1256 PM CDT Sun May 9 2021

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Central Jackson Parish in north central Louisiana...
  Southwestern Ouachita Parish in north central Louisiana...
  Southeastern Lincoln Parish in north central Louisiana...

* Until 145 PM CDT.

* At 1255 PM CDT, a severe thunderstorm was located 7 miles north of
  Jonesboro, or over Quitman, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Claiborne, Brownsville-Bawcomville, Chatham, Hodge, North Hodge,
  East Hodge, Quitman, Eros, Cheniere, Mineral Springs, Caderville,
  Luna and Lapine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3226 9215 3228 9217 3228 9231 3227 9231
      3228 9277 3246 9276 3253 9219
TIME...MOT...LOC 1755Z 270DEG 36KT 3234 9267 

HAIL...1.00IN
WIND...60MPH
 
$$

15
1 follow-up statement
111 
WWUS54 KSHV 091818
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
118 PM CDT Sun May 9 2021

LAC049-061-073-091845-
/O.CON.KSHV.SV.W.0123.000000T0000Z-210509T1845Z/
Jackson LA-Ouachita LA-Lincoln LA-
118 PM CDT Sun May 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN JACKSON...SOUTHWESTERN OUACHITA AND SOUTHEASTERN
LINCOLN PARISHES...

At 118 PM CDT, a severe thunderstorm was located 16 miles southwest
of Brownsville-Bawcom, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Claiborne, Brownsville-Bawcomville, Chatham, Eros, Cheniere, Mineral
Springs, Caderville, Luna and Lapine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3226 9215 3228 9217 3228 9231 3227 9231
      3228 9260 3248 9261 3253 9219
TIME...MOT...LOC 1818Z 270DEG 36KT 3234 9240 

HAIL...1.00IN
WIND...60MPH
 
$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:32 PM CDT, 24 minutes earlier.

Area forecast discussion, May 9, 12:32 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1232 PM CDT Sun May 9 2021

.AVIATION...

For the 09/18Z TAF update, the VCTS/TSRA has already begun across
some western terminals and that trend will continue well through
the end of the period, MVFR cigs/vis will trend to IFR as the
frontal boundary slowly reaches our southern airspace by 10/10Z,
and post-frontal SHRA will linger through 10/12Z, especially in
eastern terminals. Winds will shift to northeasterly across most
of the airspace by the end of the period. /16/

&&

.PREV DISCUSSION... /issued 1034 AM CDT Sun May 9 2021/

UPDATE...

All Mother's Day plans for the rest of the day should account for
potential weather impacts, including from severe weather this
afternoon as storms develop ahead of the frontal boundary. Our 12Z
sounding indicated marginal amounts of instability with over 1000
J/kg of MLCAPE, steep mid-level lapse rates above 8 degrees C/km,
and adequate bulk layer shear above 30 kts. Daytime heating
through broken cloud decks will help enhance instability, however,
the very best low-level shear will be to our northeast near the
Mississippi River Valley. Nevertheless, this environment will be
initially capable of supporting updraft separation for some large
hail. Even isolated tornadoes cannot be ruled out, especially if
low-level shear is enhanced further by any other storm
interactions. Storm mode will become less discrete later on into
the evening as storms congeal into clusters, with damaging winds
becoming the predominant threat, especially with any bowing
echoes.

Afternoon high temperatures have been adjusted to account for the
magnitude of daytime heating in warm air advection. All other
trends continue to occur as anticipated, therefore no additional
forecast adjustments were necessary at this time. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  68  58  69 /  90  50  80  90
MLU  60  68  58  68 / 100  50  70  80
DEQ  51  66  53  64 /  10  50  70  60
TXK  53  64  56  65 /  40  50  80  70
ELD  53  64  53  65 /  80  50  70  70
TYR  59  68  59  69 /  50  50  80  80
GGG  60  67  58  68 /  70  50  80  80
LFK  68  79  64  75 /  80  50  60  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

16/16
Hazardous weather outlook, May 9, 12:02 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1202 PM CDT Sun May 9 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1202 PM CDT Sun May 9 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will increase this afternoon across the
region, near and ahead of a cold front that will enter Northeast
Texas and Southwest Arkansas. The threat for severe weather will
increase as well for much of the region, with damaging winds,
large hail, and an isolated tornado or two possible. Locally heavy
rainfall will also be possible in the stronger storms, which may
lead to localized flash flooding. These storms should gradually
diminish across East Texas and North Louisiana late this evening
and overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

As the cold front continues to shift south into Lower East Texas
and North Louisiana south of the Interstate 20 corridor late
tonight, it should stall Monday over portions of Deep East Texas
and Central Louisiana, with overrunning atop the shallow front
contributing to additional periods of showers and a few
thunderstorms across the region through Wednesday. Periods of
moderate to heavy rainfall will be possible, especially Tuesday
and Tuesday night, which may lead to localized flooding. Isolated
strong storms also can not be ruled out, with hail and locally
gusty winds possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon and
evening.

15

In the hours before

Special weather statement, May 9, 12:30 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1230 PM CDT Sun May 9 2021

LAZ012-013-091815-
Bienville LA-Jackson LA-
1230 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON AND EAST CENTRAL
BIENVILLE PARISHES UNTIL 115 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Gibsland, or 17 miles northwest of Jonesboro, moving
east at 45 mph.

Half inch to penny size hail will be possible with this storm.

Locations impacted include...
Chatham, Hodge, North Hodge, East Hodge, Lucky, Bienville, Quitman,
Eros, Liberty Hill, Sailes and Brice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3224 9243 3228 9310 3242 9311 3246 9276
      3245 9262 3247 9262 3249 9242
TIME...MOT...LOC 1729Z 270DEG 39KT 3234 9297

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:30 PM CDTSpecial Weather StatementSHVBienville, Jackson45 min
May 9, 1:24 PM CDTSpecial Weather StatementSHVClaiborne51 min
May 9, 6:02 PM CDTSpecial Weather StatementSHVJackson58 min
May 9, 6:23 PM CDTSevere Thunderstorm WarningSHVSabine67 min
May 9, 6:31 PM CDTSpecial Weather StatementSHVOuachita44 min
May 9, 6:58 PM CDTFlash Flood WarningSHVSabine10 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.